Alert archive / Louisiana / Flash Flood Warnings in 2003

Flash Flood Warning 20, NWS New Orleans, LA

July 5, 2003Pointe Coupee Parish, West Feliciana Parish, Louisiana; Wilkinson County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Jul 5, 2003, 11:57 AM CDT for Pointe Coupee Parish, West Feliciana Parish, Louisiana; Wilkinson County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2003, 11:57 AM CDT (16:57 UTC)
Expired
Jul 5, 2003, 3:00 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Pointe Coupee Parish, LA, West Feliciana Parish, LA, Wilkinson County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 051657
FFWNEW
LAC077-125-MSC157-052000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1157 AM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  POINTE COUPEE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF NEW ROADS
  WEST FELICIANA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF ST. FRANCISVILLE
  WILKINSON COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 300 PM CDT

* AT 1153 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN FROM 7 MILES SOUTHWEST OF DOLOROSA TO NEAR LOTTIE...17 MILES 
  SOUTHWEST OF NEW ROADS...MOVING EAST AT 5 MPH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

$$

24
1 follow-up statement
000 
WGUS74 KLIX 052014
FFSNEW
LAC077-125-MSC157-052030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
310 PM CDT SAT JUL 5 2003

...THE FLASH FLOOD WARNING FOR WILKINSON COUNTY MISSISSIPPI...
   WEST FELICIANA AND POINT COUPEE PARISHES HAS BEEN ALLOWED TO
   EXPIRE AT 3 PM CDT...
...A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT...

THE HEAVY RAINS THAT PROMPTED THE FLASH FLOOD WARNING HAS ABATED
WITH GENERALLY LIGHT RAIN FALLING AND DIMINISHING IN COVERAGE
OVER EXTREME SOUTHWESTERN MISSISSIPPI AND UPPER EAST-CENTRAL
LOUISIANA.

COUNTY AND PARISH OFFICIALS DID NOT REPORT ANY SIGNIFICANT FLOODING.
TWO SECTIONS OF HIGHWAY 10 BETWEEN NEW ROADS AND THE MISSISSIPPI
RIVER WERE TEMPORARILY IMPASSIBLE BUT SINCE CLEARED ACCORDING TO
THE POINTE COUPEE PARISH SHERIFFS OFFICE.

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 10:30 AM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 5, 10:30 AM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1030 AM CDT SAT JUL 5 2003

THE PERSISTENT TRAINING OF CELLS HAS DEFINITELY POSED A PROBLEM THIS
MORNING ESPECIALLY ACROSS PARTS OF EXTREME SOUTHWEST MISSISSIPPI AND
THE EASTERN HALF OF THE GULF COAST. MULTIPLE REPORTS OF STREET
FLOODING HAVE BEEN COMING IN OVER THE PAST HOUR AND DO NOT SEE MUCH
RELIEF IN THE NEAR FUTURE. THE RUC40 MODEL IS ACTUALLY SUGGESTING
ABUNDANT AMOUNTS OF OMEGA TO CONTINUE OVER THE FORECAST ESPECIALLY
ACROSS THE WESTERN ZONES THROUGH THE AFTERNOON HOURS. THEREFORE...A
FLASH FLOOD WATCH IS GOING TO BE ISSUED FOR THE ENTIRE FORECAST AREA
THROUGH MOST LIKELY 700 PM TONIGHT.

.NEW...NONE
LA...FLASH FLOOD WATCH LAZ034>040-046>050-056>070.
MS...FLASH FLOOD WATCH MSZ068>071-077-080>082.
Hazardous weather outlook, Jul 5, 10:56 AM CDT, 1 hour 1 minute before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-060930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1056 AM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

...A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM CDT FOR ENTIRE
   OUTLOOK AREA...

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...
TROPICAL THUNDERSTORMS WILL PRODUCE OCCASIONAL LIGHTNING...A FEW
WIND GUSTS TO 20 MPH AND TORRENTIAL RAINFALL THIS AFTERNOON.

FLOODING...
TROPICAL RAINS WILL PRODUCE FLOODING OF STREETS AND LOW LYING AREAS.
IF HEAVY RAINS PERSIST THEN THERE IS A POSSIBILITY OF HOMES AND
BUSINESSES BECOMING THREATENED BY FLOOD WATERS. A FLASH FLOOD WATCH
IS IN EFFECT. RAINFALL AMOUNTS BETWEEN 3 AND 6 INCHES IS POSSIBLE
THROUGH 7 PM. RUNOFF INTO AREA CREEKS AND STREAMS WILL BE RAPID.

OTHER...
TOPPLING OF TREES DUE TO SATURATED GROUND WILL POSE A THREAT OF
STRUCTURAL DAMAGE. WINDS REMAIN LIGHT AND VARIABLE BUT WATERLOGGED
LARGE TREES WILL BECOME TOP HEAVY AND CAPABLE OF BECOMING UPROOTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A THREAT OF THUNDERSTORMS EACH DAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED AT THIS TIME PRIMARILY FOR FLOOD MONITORING AND REPORTING.
THE OZONE AMATUER RADIO CLUB WILL BE MONITORING REPORTS OF FLOODING
FROM HOME BASE.

24

In the hours before

Local storm report, Jul 5, 11:25 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
1125 AM CDT SAT JUL 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 AM    SLIDELL                   LA   FLASH FLOODS
07/05/03   ST. TAMMANY                    GAUSE ROAD FLOODED NEAR
                                          LONE STAR RESTAURANT.
                                          REPORTED BY POLICE DEPT.

0945 AM    MC COMB                   MS   FLASH FLOODS
07/05/03   PIKE                           TREES UPROOTED DUE TO
                                          SATURATED GROUND. STREET
                                          FLOODING WITH VERY HEAVY
                                          RAINS AT TIME OF REPORT.
                                          REPORTED BY POLICE
                                          DEPARTMENT.

1030 AM    COUNTYWIDE                MS   FLASH FLOODS
07/05/03   HANCOCK                        SEVERAL HIGHWAYS
                                          IMPASSIBLE. KILN-PICAYUNE
                                          ROAD...FIRE DEPT ROAD IN
                                          KILN...HIHWAY 43 N OF
                                          HIGHWAY 603 6 INCHES OF
                                          WATER OVER ROAD...HIGHWAY
                                          603 S OF ROCKY HILL-DEDEAUX
                                          ROAD. REPORTED BY SHERIFFS
                                          OFFICE.

RJR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:16 PM CDTFlash Flood WarningLIXSaint Tammany3 hr
Jul 5, 3:51 PM CDTFlash Flood WarningLIXAscension, Saint Charles, Saint James, Saint John the Baptist84 min
Jul 5, 9:49 AM CDTFlash Flood WarningLIXPike2 hr

Nearby

Flash Flood Warnings in Louisiana, 2003Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.